Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Clin Psychiatry. 2010 Apr;71(4):433-41. doi: 10.4088/JCP.08m04411gry. Epub 2010 Feb 9.

Case reports of postmarketing adverse event experiences with olanzapine intramuscular treatment in patients with agitation.

Author information

  • 1Building 210, Room 130, West Los Angeles VA Healthcare Center, 11301 Wilshire Blvd, Los Angeles, CA 90073, USA. marder@UCLA.edu

Abstract

OBJECTIVE:

Agitation is a medical emergency with increased risk for poor outcome. Successful treatment often requires intramuscular (IM) psychotropics. Safety data from the first 21 months of olanzapine IM, approved in the United States for the treatment of agitation associated with schizophrenia and bipolar disorder, are presented.

METHOD:

A Lilly-maintained safety database was searched for all spontaneous adverse events (AEs) reported in temporal association with olanzapine IM treatment.

RESULTS:

The estimated worldwide patient exposure to olanzapine IM from January 1, 2004, through September 30, 2005, was 539,000; 160 cases containing AEs were reported from patients with schizophrenia (30%), bipolar disorder (21%), unspecified psychosis (10%), dementia (8%), and depression (5%). Many reported concomitant treatment with benzodiazepines (39%) or other antipsychotics (54%). The most frequently reported events involved the following organ systems: central nervous (21%), cardiac (12%), respiratory (6%), vascular (6%), and psychiatric (5%). Eighty-three cases were considered serious, including 29 fatalities. In these fatalities, concomitant benzodiazepines or other antipsychotics were reported in 66% and 76% of cases, respectively. The most frequently reported events in the fatal cases involved the following organ systems: cardiovascular (41%), respiratory (21%), general (17%), and central nervous (10%). The majority of fatal cases (76%) included comorbid conditions and potentially clinically significant risk factors for AEs.

CONCLUSIONS:

Clinicians should use care when treating agitated patients, especially when they present with concurrent medical conditions and are treated with multiple medications, which may increase the risk of poor or even fatal outcomes. Clinicians should use caution when using olanzapine IM and parenteral benzodiazepines simultaneously.

Copyright 2010 Physicians Postgraduate Press, Inc.

PMID:
20156413
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Dartmouth Journal Services
    Loading ...
    Write to the Help Desk